Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 222, NWS Springfield, MO

August 3, 1998Cherokee County, Crawford County, Kansas; Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 3, 1998, 7:18 AM CDT for Cherokee County, Crawford County, Kansas; Jasper County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 1998, 7:18 AM CDT (12:18 UTC)
Expired
Aug 3, 1998, 1:20 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cherokee County, KS, Crawford County, KS, Jasper County, MO

The radar

The Springfield radar (KSGF), 113 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 031220
FFWSGF
KSC021-037-MOC097-031820-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 AM CDT MON AUG 3 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  JASPER COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 120 PM CDT

* AT 710 AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM 15 MILES SOUTHWEST OF PITTSBURG KANSAS.  THIS STORM
  WAS MOVING EAST AT 25 MPH.

* VERY HEAVY RAINFALL WAS FALLING FROM ONE STORM AFTER ANOTHER ALONG
  THE CHEROKEE AND CRAWFORD COUNTY LINE IN KANSAS AND INTO JASPER
  COUNTY IN MISSOURI. THESE STORMS HAVE PRODUCED IN EXCESS OF 2
  INCHES OF RAIN FALL AN HOUR IN KANSAS AND WERE MOVING INTO MISSOURI
  AT 7 AM. LOW LYING AREAS ALONG WITH STREAMS...CREEKS AND THEIR
  TRIBUTARIES IN THIS AREA WILL BE ESPECIALLY DANGEROUS INCLUDING...

  JASPER COUNTY HIGHWAY 43 NEAR GALESBURG.
  LITTLE NORTH RIVER NEAR MEDOC IN JASPER COUNTY.
  LIGHTNING CREEK IN CHEROKEE COUNTY.
  BRUSH CREEK IN CRAWFORD COUNTY.



EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

SS/DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:20 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 3, 2:20 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CDT MON AUG 3 1998

1ST PD FCST CONCERNS...WHAT TO DO WITH POPS.

BIG UPPER LEVEL LOW OVR NRN PLAINS WITH GOOD MOISTURE CONNECTION THRU
MO AND INTO THE SWRN UNITED STATES. 5H TROF AND 8H 25KT WINDS IS
PRODUCING PCPN OVR SW CWA AS RADAR SHOWS AREA OF SHRA/TSRA WITH LIGHT
PCPN INTO CENTRAL MO.  STLT SHOWS SOME COOLING OVR NE OK/SW MO/SE KS
ATTM.  TSRA OVR NE ARE CONTINUING TO MOVE SE AND SHOULD AFFECT
NRN/ERN ZONES AFTER SUNRISE.

WARM FRONT DRAPED OVR EXTREME SW CORNER OF MO AND INTO NRN AR IS
PROGGED TO MOVE EAST AND OUT OF STATE BY TONIGHT. GARP NGM 6HR PCPN
PICKED UPON THE CURRENT PCPN OVR SW CWA WHERE ETA DID NOT. MODELS
SHOWS PCPN AREAL COVERAGE INCREASING BY 18Z WITH BEST/HEAVIER PCPN
OVR ERN ZONES.

WONT TRY TO GET REAL FANCY WITH POPS...WL TAPER POPS FROM W TO E FOR
1ST PD. ALSO A POP WL BE NEEDED FOR ENTIRE FCST PD AS UPPER TROF WL
KEEP WX UNSETTLED THRU FCST PD. WL TAKE A COMBO OF FAN/FWC FOR HIGHS
AS IT SEEMED TO WORKED WELL YESTERDAY.

1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY)

WONT MAKE MAJOR CHANGES TO EVENING ZONES.

SE KS/JLN...MOSTLY CLOUDY WITH A 40 PERCENT OF SHOWERS AND
THUNDERSTORMS.  HIGH IN THE UPPER 80S.  WIND SOUTH AT 10 MPH.

SGF/AIZ.....MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH IN THE MID 80S.  SOUTH WIND 10 MPH.

UNO/VIH.....SHOWERS AND THUNDERSTORMS LIKELY.  HIGH 80 TO 85. WIND
SOUTH 10 MPH.

SGF EE 086/070 083/069 080 07555
JLN EE 088/072 086/070 082 07445

SS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:50 PM CDTSevere Thunderstorm WarningSGFBarry65 min

Nearby

Flash Flood Warnings in Kansas, 1998Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.